Medicine Sick Day Guidance
Dehydration is due to a loss of fluid from your body. Vomiting, diarrhoea and fever (high temperature, sweats, shaking) can make you dehydrated. If you are sick once or have diarrhoea once, then you are unlikely to become dehydrated. Having two or more episodes of vomiting or diarrhoea or having prolonged fever can lead to dehydration.
Taking certain medicines when you are dehydrated can result in you developing a more seriousillness.
Medicines that make dehydration more likely are:
Sometimes called “water pills” e.g. Furosemide, Spironolactone, Bendroflumethiazide.
Medicines that can stop your kidneys working if you are dehydrated are:
Medicine names ending in “pril” e.g. ramipril, perindopril, lisinoprilARBs Medicine names ending in “sartan” e.g. losartan, candesartan, valsartanNSAIDs Anti-inflammatory painkillers e.g. Ibuprofen, diclofenac, naproxe.
Medicines that make you more likely to have a side effect called lactic acidosis if dehydrated:
A medicine for diabetes SGLT2’s Medicines ending in “gliflozin” e.g. Canagliflozin, Dapagliflozin, Empagliflozin.
“Medicine Sick Day Guidance”
If you develop a dehydrating illness, temporarily stop taking the medication listed in this leaflet. Restart your medication once you have recovered. Take it as you would normally, you do not need to take any extra tablets for the doses you have missed. If your symptoms persist for more than 48 hours contact your GP, Pharmacist or Out of Hours GP service for advice.
Remember to keep drinking small amounts of fluid regularly on your sick days too. If you are only passing small amounts of urine you may need admission to hospital and you should alert your GP to this. Please do not delay calling your GP of the out of hours service if your urine output decreases to only small volumes.